Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2003, 1:02 PM EDT for Allegan County, Barry County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 1:02 PM EDT (17:02 UTC)
- Expired
- Jul 20, 2003, 2:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Barry County, MI
The radar
The Grand Rapids radar (KGRR), 25 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652 WUUS53 KGRR 201702 SVRGRR MIC005-015-201800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 101 PM EDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN BARRY COUNTY IN SOUTHWEST MICHIGAN * UNTIL 200 PM EDT * AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MIDDLEVILLE...OR ABOUT 14 MILES NORTHWEST OF HASTINGS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MIDDLEVILLE AROUND 110 PM EDT IRVING AROUND 115 PM EDT HASTINGS AROUND 135 PM EDT WOODLAND AROUND 145 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS. LAT...LON 4276 8547 4272 8570 4252 8526 4272 8511 $$ 93 RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:20 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 10:20 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 AM EDT SUN JUL 20 2003 KGRR-88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP OVER THE LAKE AND MOVE EAST...MAINLY NORTH OF MKG...HOWEVER THERE HAS BEEN A SLIGHT SWD DEVELOPMENT DURING THE PAST FEW VOLUME SCANS. THIS IS IN AN AREA OF LOW LVL CONVERGENCE AND HIGHER THETE AIR. WOULD EXPECT THIS ACTIVITY TO CONTINUE TO SINK SOUTHEAST THIS AFTERNOON. DEVELOPING WARM FRONT OVER NRN ILLINOIS WILL ALSO BE A FOCUS FOR TSTM DEVELOPMENT LATER THIS AFTERNOON. VIS LOOP STILL SHOWS QUITE A BIT OF CLOUD-FREE SKY ACROSS THE CWA. THIS WILL HELP IN DESTABILIZING THE ATM LATER THIS AFTERNOON. WILL KEEP THE LIKELY POPS GOING BUT WILL ALSO MENTION PT SUNNY SKIES. 93 .GRR...NONE.
Hazardous weather outlook, Jul 20, 12:45 PM EDT, 17 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1245 PM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON THROUGH TONIGHT AS A STORM SYSTEM TAKES SHAPE ACROSS THE MIDWEST. THUNDERSTORMS THAT DEVELOP WILL MOVE SOUTHEAST AT 35 TO 40 MPH AND WILL BE CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO 93
In the hours before
Local storm report, Jul 20, 12:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM HUDSONVILLE MI 1.75 IN HAIL
07/20/03 OTTAWA
1231 PM JENISON MI 0.75 IN HAIL
07/20/03 OTTAWA
MEADELocal storm report, Jul 20, 12:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 PM BYRON CENTER MI 0.75 IN HAIL
07/20/03 KENT
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:48 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 20, 10:48 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 20, 11:03 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 57 min |
| Jul 20, 11:30 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 60 min |
| Jul 20, 12:10 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 65 min |
| Jul 20, 12:27 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 63 min |
| Jul 20, 12:33 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 42 min |
| Jul 20, 1:54 PM EDT | Tornado Warning | GRR | Barry, Calhoun | 51 min |
| Jul 20, 2:43 PM EDT | Tornado Warning | GRR | Calhoun | 32 min |
| Jul 20, 5:31 PM EDT | Special Marine Warning | GRR | 59 min | |
| Jul 20, 5:31 PM EDT | Special Marine Warning | GRR | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.